Stereotypical

Nursing. School. Life.

NCLEX Practice Question of the Week

leave a comment »

I don’t have to do these anymore, but it’s the only reason why most people check my blog out.

Here is the weekly question posted on the NCSBN Learning Extension:

A client is being discharged with a prescription for an iron supplement. What statement indicates a need for further teaching by the nurse?

  1. I will have greenish-black stools from the medication.
  2. I should take vitamin C with the iron supplement.
  3. I should not take antacids with my iron supplement.
  4. I should take the iron on an empty stomach.

The correct answer is: D – I should take the iron on an empty stomach

Answers 1, 2, 3 are all correct.

Option 1 – Iron can cause green-black “tarry stools”

Option 2 – Vitamin C is suggested when patients are taking iron so that the body can absorb the iron better

Option 3 – Antacids are discouraged because it prevents iron from being absorbed

Option 4 is partially true – if supplements are being taken for an anemia related problem, then it should be taken on an empty stomach. However, taking iron pills on an empty stomach can cause gastric distress. But if they are saying this is the wrong answer, then they must be looking at the whole stomach troubles viewpoint.

Advertisements

Written by stereotypicalone

January 2, 2011 at 01:08

Posted in NCLEX

Tagged with

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: